Alert archive / North Carolina / Heat Advisories in 2021
Heat Advisory 4, NWS Raleigh, NC
NWS Raleigh, NC issued this heat advisory at Aug 12, 2021, 3:30 PM EDT for 18 counties in North Carolina. It took effect at Aug 13, 2021, 12:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2021, 3:30 PM EDT (19:30 UTC)
- In effect from
- Aug 13, 2021, 12:00 PM EDT
- Expired
- Aug 13, 2021, 7:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
Counties Chatham County, NC, Cumberland County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Nash County, NC, Sampson County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 9 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129 WWUS72 KRAH 121930 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 330 PM EDT Thu Aug 12 2021 NCZ011-025>028-041>043-077-078-088-089-130930- /O.NEW.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/ /O.CON.KRAH.HT.Y.0003.000000T0000Z-210812T2300Z/ Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Cumberland-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 330 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... * WHAT...Maximum heat index values of 105 to 108. * WHERE...The Coastal Plain, eastern Sandhills, and a portion of the northeast Piedmont of central North Carolina. * WHEN...For the first Heat Advisory, until 7 PM EDT this evening. For the second Heat Advisory, from noon to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ NCZ010-130930- /O.NEW.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/ Warren- Including the cities of Warrenton and Norlina 330 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... * WHAT...Maximum heat index values of 105 to 108. * WHERE...Warren County. * WHEN...From noon to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
3 follow-up statements
371 WWUS72 KRAH 122302 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 702 PM EDT Thu Aug 12 2021 NCZ011-025>028-041>043-077-078-088-089-130715- /O.EXP.KRAH.HT.Y.0003.000000T0000Z-210812T2300Z/ /O.CON.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/ Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Cumberland-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 702 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... ...HEAT ADVISORY HAS EXPIRED... * WHAT...Heat index values up to 105 expected. * WHERE...The Coastal Plain, eastern Sandhills, and a portion of the northeast Piedmont of central North Carolina. * WHEN...For the first Heat Advisory, until 7 PM EDT this evening. For the second Heat Advisory, from noon to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ NCZ010-130715- /O.CON.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/ Warren- Including the cities of Warrenton and Norlina 702 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... * WHAT...Maximum heat index values of 105 to 108. * WHERE...Warren County. * WHEN...From noon to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
910 WWUS72 KRAH 130747 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 347 AM EDT Fri Aug 13 2021 NCZ008-009-040-076-086-132300- /O.EXA.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/ Granville-Vance-Chatham-Lee-Hoke- Including the cities of Oxford, Creedmoor, Henderson, Kittrell, Siler City, Pittsboro, Sanford, and Raeford 347 AM EDT Fri Aug 13 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Granville, Vance, Chatham, Lee and Hoke Counties. * WHEN...From noon to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ NCZ010-011-025>028-041>043-077-078-088-089-132300- /O.CON.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/ Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Cumberland-Sampson- Including the cities of Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 347 AM EDT Fri Aug 13 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...The Coastal Plain, eastern Sandhills, and a portion of the northeast Piedmont of central North Carolina. * WHEN...From noon to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
092 WWUS72 KRAH 132308 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 708 PM EDT Fri Aug 13 2021 NCZ008>011-025>028-040>043-076>078-086-088-089-140015- /O.EXP.KRAH.HT.Y.0004.000000T0000Z-210813T2300Z/ Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland- Sampson- Including the cities of Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 708 PM EDT Fri Aug 13 2021 ...HEAT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Aug 12, 2:55 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 255 PM EDT Thu Aug 12 2021 .SYNOPSIS... On the western periphery of strong, subtropical high pressure centered between the Carolinas and Bermuda, a surface trough will remain in the lee of the southern and central Appalachians through Saturday. Meanwhile, a cold front will approach slowly from the northwest, become modulated by multiple episodes of convection and outflow along its length, and settle across NC Saturday night into Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1055 AM Thursday... The morning update was sent with little to no change from the previous forecast. .PREV DISCUSSION... /ISSUED 210 AM EDT Thu Aug 12 2021/ Once again, persistence is likely to be the best forecast today. The overall pattern over the region is largely unchanged from yesterday, including weak flow through the column, a weak Piedmont surface trough over the W CWA, above-normal thicknesses (by 10-20 m), and a strong mid level ridge centered near and just E of the NC coast. With weak flow at all levels and a lack of dynamic forcing for ascent, diurnal heating and destabilization will be the primary drivers again today, with initiation most likely to occur along very small-scale boundaries prompted by subtle discontinuities. Latest models project PWs to be a bit lower than yesterday and suppressed over and NW of the NW Piedmont, so we should again see the best convection coverage (but still scattered at best) over the Triad region, with only isolated shower/storms elsewhere and, likely, little to nothing along/E of I-95 given the increasingly warm/stable mid levels the further E one goes into the mid level ridge. Temps today should not stray far from Wednesday's, and will go with highs of 90-97. Given expected dewpoints (which should dip a bit with mixing but remain in the 70s), and with a lean toward areas that saw a heat index near 105 yesterday, will expand the existing heat advisory a bit farther W to include a large portion of the Triangle region where heat indices are likely to approach or exceed 105. Any isolated to scattered showers/storms should be gone by late evening and will be followed by declining mid/high cloud coverage overnight. Lows 69-76. -GIH && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 245 AM Thursday... With little to no change in the in situ pattern or air mass, expect more of the same Fri, with hot temps peaking in the low-mid 90s and high humidity likely to prompt another heat advisory for portions of central NC. Both the weak Piedmont surface trough and the mid level anticyclone just to our E will stay in place, with modest PWs over central NC not too far off normals. Will keep pops low and focused on the W, scattered coverage in the Triad tapering to slight or no pop E of the Hwy 1 corridor, from roughly mid afternoon to mid evening. Expect fair skies overnight with lows 70-76. -GIH && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 255 PM Thursday... The cold front over the Midwest will continue slowly into the Central Appalachians by Saturday, as the sub-tropical ridge weakens and heights aloft begin to lower slightly across western NC in response to a shortwave moving through the Great Lakes. 850mb temps and ample sun support another day of highs in the lower 90s, which will result in modest instability and a chance of storms moving east off the mountains during the afternoon. Models suggest more robust convection across VA, which will help to nudge the front south toward NC and may help to sustain showers and storms well into the evening and overnight hours across at least the northern Piedmont. The front is expected to shift south into the CWA and linger early next week, with copious cloud cover and temps in the mid to upper 80s for the most part. What was TS Fred yesterday has weakened to a TD today but is still expected to restrengthen back to a TS over the weekend and track along the west coast of FL to the Panhandle by Monday morning. This will help to spread tropical moisture across the SE, resulting in a continued increase in the unsettled weather. There is still a lot uncertainty in how well organized the system will become and whether or not will continue its forward track into the southern Appalachians (latest ECWMF has trended toward the GFS with a weaker system). Current forecast calls for up to 2-3 inches of rain in the western Piedmont and higher amounts west of the Yadkin River. Given the uncertainty, the forecast is relatively unchanged, if only trending a little more toward climo with respect to POPs late in the week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 155 PM Thursday... Aside from an isolated to widely scattered afternoon storm primarily at INT/GSO, focused along an Appalachian-lee trough and/or outflow from other nearby convection over wrn NC, VFR conditions are expected through the TAF period. Outlook: Persistence, generally VFR conditions away from widely scattered afternoon-evening showers and storms are expected through Sat. Moisture will increase and pool along a frontal zone that will settle into cntl NC Sat night into Sun, at which time MVFR-IFR ceilings, and locally numerous showers/storms and associated sub-VFR conditions, are forecast. That regime may continue through early to mid next week, as the front lingers nearby and the possible remnants of Fred --and its associated tropical moisture-- move into the Southeastern US. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM EDT this evening for NCZ011-025>028-041>043-077-078-088-089. && SYNOPSIS...MWS NEAR TERM...MWS/Hartfield SHORT TERM...Hartfield LONG TERM...Smith AVIATION...MWS
Hazardous weather outlook, Aug 12, 3:25 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 325 AM EDT Thu Aug 12 2021 NCZ011-025>028-041>043-077-078-088-089-130900- Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Cumberland-Sampson- 325 AM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat illnesses are possible today if precautions are not taken. Outdoor exertion, especially in direct sunlight, can increase the risk of heat illnesses in these conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A heat advisory may be needed again on Friday, as hot temperatures and high humidity push heat index values to around or above 105. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-023-024-040-073>076-083>086-130900- Person-Granville-Vance-Warren-Alamance-Orange-Chatham-Stanly- Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke- 325 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. The combination of hot temperatures and high humidity will push heat index values to as high as 100 to 104 today. Heat illnesses are possible if precautions are not taken. Outdoor exertion, especially in direct sunlight, can increase the risk of heat illnesses in these conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values will once again reach 100 to 104 degrees on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021-022-038-039-130900- Forsyth-Guilford-Davidson-Randolph- 325 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:39 PM EDT | Special Weather Statement | RAH | Franklin | 66 min |
| Aug 12, 4:56 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 64 min |
| Aug 12, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 39 min |
| Aug 12, 5:38 PM EDT | Areal Flood Advisory | RAH | Forsyth | 108 min |
| Aug 12, 5:59 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 61 min |
| Aug 12, 6:03 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 12, 6:22 PM EDT | Special Weather Statement | RAH | Durham | 38 min |
| Aug 12, 7:15 PM EDT | Special Weather Statement | RAH | Moore | 45 min |
Nearby
Heat Advisories in North Carolina, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.